Dear Dr. Gott: I read your advice on ADHD treatments that included only medications and the avoidance of sugar. Are you unaware that upper airway obstruction is more often the cause? Removal of the tonsils and adenoids has been shown to be much more effective than medication at improving symptoms of ADHD. You are doing a disservice to your readers by not mentioning the No. 1 most effective treatment. Oxygen is that important!
Dear Reader: I see from your e-mail that you are a doctor, and, being curious, I decided to look you up on the Internet. Turns out (based on your name and given e-mail address) that you are a cosmetic dentist. Given that and the additional research I did on the subject of ADHD and airway obstruction, I must take your advice with a grain of salt.
To the best of my knowledge, a cosmetic dentist doesn’t and shouldn’t diagnose or treat ADHD or upper airway obstruction. Further, you do not give any indication where you found that surgery is helpful in treating ADHD (whereas it is known to be beneficial for those with breathing issues).
After some digging, I was able to locate some references to a small study done by the University of Michigan. These reports were from early 2006, which likely mean that the study was done some time in 2003 to early 2005 (in order to give the researchers time to review the information, write the report and submit it for publishing). I could not, however, locate the actual study. This doesn’t mean it’s not out there, simply that I could not find it within a reasonable amount of search time.
To simplify, the study was very small and involved only 105 children. Of that, 78 children were the test group that underwent tonsil and adenoid removal for breathing issues. The remaining 27 children were the control group that underwent some other type of surgery. Two children in the control group had previously received a diagnosis of ADHD, whereas 22 of the test group had received the same diagnosis. Parents did report increased incidences of sleep and behavioral issues in the children with the airway obstruction.
One year after surgery, half of the children who had received a diagnosis of ADHD no longer had it. Those who would like to read more about study can go to the following link for more information: http://www.webmd.com/add-adhd/news/20060403/tonsil-surgery-helps-kids-adhd.
In the end, while some children did improve following surgery, this was a very small test. It also shows that not all children will improve after having surgery (though most did show improvement in their sleeping disorders).
I believe it is not only unethical, but it is irresponsible to be telling everyone that surgery can cure ADHD. Not all children who have ADHD have a breathing/sleeping disorder. Not all children with both conditions will experience a cure or even improvement from either or both following surgery.
I am not discounting the fact that sleeping and breathing issues are much more common in children with ADHD and vice versa, but I am saying it is too early in the game to be saying this one solution is the end all as far as treatment options are concerned. Even the ADHD information on the website says there is no surgical treatment for ADHD and recommends the same or similar treatment options as I gave in my previous article.
Dear Dr, Gott: In a recent article, someone was asking why they started vomiting and having gas after having had surgery the day before. I have experienced this after some of my surgeries and for me, it was that I can’t tolerate certain pain medications. Once I am switched to one I can handle, everything gets better.
Just an idea, for what it’s worth. I always read your column and enjoy it.
Dear Reader: Your idea definitely has merit. Medication sensitivity can cause a host of difficulties, including stomach upset, itching, nausea, allergic reaction and more. Pain medication, especially narcotics, is especially known for causing gastric issues in some users and addiction (typically in chronic users).
I have printed your letter as a reminder to patients that it is important to write down all medications, the reason for taking them, dosages, frequency of use, date started/discontinued and any symptoms that may present. Even a medication that had been previously used or has been taken for years can suddenly cause problems. By keeping an accurate log of this information, you and your doctor can more easily determine whether one or more of your pills is causing the issue.
To give you related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine”. Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a $2 check or money order payable to Newsletter and forwarded to PO Box 167, Wickliffe, OH 44092-9167. Be sure to mention the title or print an order form from my website, www.AskDrGottMD.com.